Vermont, 2009

Cold in Vermont, January 16 to 17, 2009

January 16 to 17, 2009 · NWS ALY · 1 event in 1 county or zone

The combination of low temperatures of -5 to -20 F, and winds of 5 to 10 MPH, created wind chills of -20 to -28 F across western Windham County Friday night into Saturday morning.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The combination of low temperatures of -5 to -20 F, and winds of 5 to 10 MPH, created wind chills of -20 to -28 F across western Windham County Friday night into Saturday morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 16, 9:55 PM EST, 5 minutes earlier.

Area forecast discussion, Jan 16, 9:55 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
955 PM EST FRI JAN 16 2009

.SYNOPSIS...
A RIDGE OF HIGH PRESSURE WILL SLIDE EAST ACROSS THE REGION TONIGHT
INTO SATURDAY...ALLOWING THE BITTERLY COLD TEMPERATURES TO CONTINUE.
A LOW PRESSURE SYSTEM WILL APPROACH FROM THE GREAT LAKES SATURDAY
NIGHT AND SUNDAY...BRINGING SNOW TO THE REGION. UNSETTLED CONDITIONS
MAY LINGER INTO MONDAY...DEPENDING ON THE TRACK OF ANOTHER LOW
PRESSURE SYSTEM DEVELOPING ALONG THE GULF COAST.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
TEMPS HAVE TUMBLED RAPIDLY ACROSS THE ADIRONDACKS AS SURFACE WINDS
HAVE BECOME LIGHT IN MANY AREAS. HAVE LOWERED OVERNIGHT LOWS AS MUCH
AS 10 DEGREES THERE. HAVE ALSO MADE SOME LESSER DOWNWARD ADJUSTMENTS
IN OTHER AREAS AS WELL. REST OF FORECAST GENERALLY UNCHANGED.

PREVIOUS NEAR TERM DISCUSSION...
AS OF 415 PM EST...CLEAR TO PARTLY CLOUDY SKIES ARE OCCURRING FROM
ALBANY SOUTH AND EAST...WITH MORE CLOUDS FURTHER N AND W. A POTENT
LAKE EFFECT SNOWBAND IS REACHING INTO CENTRAL NYS...BUT THUS FAR HAS
BEEN UNABLE TO PENETRATE INTO HERKIMER CO...OTHER THAN SOME LIGHTER
SNOW SHOWERS/FLURRIES.

WE EXPECT THIS SNOWBAND TO OSCILLATE A BIT THIS EVENING...AND EXTEND
FURTHER E INTO CENTRAL HERKIMER CO...BEFORE GRADUALLY LIFTING BACK
TO THE N WITH BACKING LOW/MID LEVEL WINDS. THIS MAY DEPOSIT 1-3
INCHES WITHIN THE MOST PERSISTENT PORTION OF THIS BAND...MAINLY
ACROSS NORTHERN HERKIMER CO LATER TONIGHT.

ELSEWHERE...A TRICKY CALL ON OVERNIGHT MINS YET AGAIN. THERE IS
CERTAINLY THE POTENTIAL FOR MINS TO BE LOWER THAN LAST NIGHT/EARLY
THIS MORNING...GIVEN THAT 850-500 MB TEMPS WILL BE A BIT COLDER.
HOWEVER...WE CURRENTLY THINK 2 FACTORS MAY MITIGATE MINS FROM
COMPLETELY FREE FALLING. THE FIRST WILL BE THE PASSAGE OF A WEAK
SHORTWAVE...CURRENTLY N OF THE GREAT LAKES...WHICH SHOULD PASS
ACROSS NORTHERN AREAS AROUND OR JUST AFTER MIDNIGHT. THIS SHOULD ACT
TO INDUCE A BIT OF MIXING...AND KEEP A BIT MORE WIND THAN LAST
NIGHT. THE OTHER POSSIBLE LIMITING FACTOR IS FOR SLIGHTLY MORE
CLOUDS...ESP ACROSS NORTHERN AREAS...AS SOME LAKE MOISTURE BECOMES
TRAPPED BENEATH RAPIDLY LOWERING SUBSIDENCE INVERSION...ESP LATER
TONIGHT. THUS...FOR OVERNIGHT MINS...WE HAVE INDICATED VALUES A
COUPLE OF DEGREES WARMER THAN THIS MORNING/S...EXCEPT EVEN WARMER
ACROSS THE SOUTHERN DACKS. THIS SHOULD YIELD MINS OF 0 TO -5 FOR
AREAS CLOSE TO THE HUDSON RIVER...AND -5 TO -15 ELSEWHERE...EXCEPT
FOR SOME -15 TO -25 READINGS ACROSS PORTIONS OF SOUTHERN VT...AND
POSSIBLY PORTIONS OF THE LAKE GEORGE/SARATOGA REGION. THESE MINS ARE
STILL BELOW THE COLDEST OF THE MOS...WHICH IS THE FWC MOS.

GIVEN THAT MIN TEMPS WILL STILL BE RATHER LOW...AND WE EXPECT AT
LEAST SOME WIND TO PERSIST OVERNIGHT...WE HAVE INTRODUCED WIND CHILL
ADVISORIES FOR PORTIONS OF THE SW DACKS...SCHOHARIE VALLEY AND
HELDERBERGS...NE CATSKILLS...AND WESTERN WINDHAM CO IN SOUTHERN VT.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
SAT...SOME SUNSHINE IS EXPECTED TO START THE DAY...ONLY TO FADE
BEHIND INCREASING HIGH/MID LEVEL CLOUDS BY AFTERNOON IN ADVANCE OF
NEXT CLIPPER APPROACHING FROM THE GREAT LAKES. GIVEN SLIGHT WARMING
IN THE MID LEVELS ON SAT...AND A STRONGER/LOWER SUBSIDENCE
INVERSION...MIXING POTENTIAL WILL BE LESS THAN TODAY...AND THEREFORE
WE EXPECT MAXES TO NOT BE MUCH WARMER THAN THIS AFTERNOON/S...WITH
MAINLY 10-15 ACROSS VALLEY REGIONS...AND 0 TO 10 ABOVE ACROSS HIGHER
ELEVATIONS. THE THICKENING AFTERNOON CLOUDS WILL FURTHER LIMIT
POTENTIAL TEMP RISES DURING THE AFTERNOON.

SAT NT/SUN...SNOW SHOULD DEVELOP FROM W TO E SAT NT...WITHIN
INTENSIFYING ISENTROPIC LIFT AHEAD OF APPROACHING LOW. THE SNOW
SHOULD DEVELOP PRIOR TO MIDNIGHT ACROSS WESTERN AREAS...AROUND OR
JUST AFTER MIDNIGHT FOR AREAS CLOSER TO THE CAPITAL DISTRICT AND
ACROSS THE MID HUDSON VALLEY...AND AFTER MIDNIGHT FOR AREAS OF
SOUTHERN VT/WESTERN MA INTO NW CT. CURRENT INDICATIONS ARE FOR A
LIGHT TO MODERATE SNOWFALL...WITH THE POSSIBILITY OF ADVISORY LEVEL
ACCUMS FOR A PORTION OF THE REGION...PARTICULARLY FOR PORTIONS OF
THE MOHAWK VALLEY...SOUTHERN DACKS...AND ALSO INTO SOUTHERN
VT/WESTERN MA. HOWEVER...DETAILS ARE STILL SOMEWHAT SKETCHY...ESP
REGARDING AMOUNT OF QPF REACHING THIS FAR N. OTHERWISE...FOR
TEMPS...WE EXPECT MINS SAT NT TO OCCUR EARLY...POSSIBLY AS LOW AS
ZERO TO 5 ABOVE FOR VALLEY REGIONS...AND 0 TO 5 BELOW FOR AREAS OF
THE LAKE GEORGE/SARATOGA REGION INTO SOUTHERN VT...WITH 5 TO 10
ABOVE ACROSS PORTIONS OF THE MID HUDSON VALLEY AND NW CT. FOR
SUNDAY...WE EXPECT MAXES TO REMAIN IN THE TEENS FOR MOST AREAS N OF
THE CAPITAL REGION...AND ONLY REACHING 20-25 FURTHER S INTO THE MID
HUDSON VALLEY...GIVEN WET BULB EFFECT OF INITIALLY VERY DRY AIR.
THUS...THESE FORECAST MINS AND MAXES FOR SAT NT/SUN ARE SEVERAL
DEGREES BELOW MOST MOS NUMBERS.

SUN NT...LINGERING SNOW SHOULD TAPER TO SNOW SHOWERS FROM W TO E.
FOR MINS...GENERALLY FOLLOWED CLOSE TO GFS MOS...WITH TEENS ACROSS
THE VALLEYS...AND 0 TO 10 ABOVE ACROSS THE NORTH COUNTRY.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
CLIPPER WILL CONTINUE TO MOVE NORTHWARD OUT OF THE AREA...WITH LAKE
EFFECT EXPECTED TO INITIATE IN ITS WAKE. LAKE EFFECT WILL BE
INTERRUPTED AS BOTH 12Z ECMWF AND 18Z GFS HAVE ANOTHER LOW FORMING
NEAR THE NC/VA COAST. ECMWF KEEPS THIS SFC LOW TOO FAR SOUTH AND
EAST OF OUR AREA...WHILE GFS QUICKLY TRACKS THE LOW UP THE
COAST...KEEPING SNOW SHOWERS IN OUR ARE THROUGH MONDAY NIGHT...WITH
LAKE EFFECT POSSIBLE IN THE ADIRONDACKS. MAX TEMPS MON AND TUES WILL
BE IN THE M/U20S IN THE VALLEYS AND UPPER TEENS TO L20S IN THE
HIGHER TERRAIN. MIN TEMPS MONDAY NIGHT WILL BE IN THE LOW TEENS IN
THE VALLEYS AND HIGHER TERRAIN HOVERING AROUND ZERO DEGREES.

A BREAK FROM PRECIP...WITH THE EXCEPTION OF LAKE EFFECT IN MOST NW
PORTIONS OF CWA...WILL LAST THROUGH THURSDAY WITH MAX TEMPS
WEDNESDAY IN THE M20S IN THE VALLEYS AND L20S IN THE VALLEYS. MIN
TEMPS TUES NT AND WED NT AROUND 10 IN THE VALLEYS AND SINGLE DIGITS
IN THE HIGHER TERRAIN.

THURSDAY...ANOTHER SFC LOW APPROACHES FROM THE WESTERN GREAT LAKES
WITH PRECIP AFFECTING MAINLY THE NORTHERN PORTIONS OF CWA THROUGH
THURSDAY EVENING. ECMWF IS FASTER WITH LOW TRACKING EAST AFFECTING
MOST OF THE CWA WITH SNOW BY FRIDAY MORNING...RESEMBLING MORE OF A
CLIPPER TYPE SYSTEM. GFS SHOWS THIS LOW PHASING WITH ANOTHER LOW
FURTHER SOUTH...RESULTING IN A MORE SIGNIFICANT STORM FOR SATURDAY.
NOT MUCH CONFIDENCE IN EITHER THIS FAR OUT.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
VFR CONDITIONS EXPECTED THROUGH NEXT 24 HRS. LAKE EFFECT SNOW
SHOWERS WILL REMAIN FAR ENOUGH WEST NOT TO AFFECT ALL THREE
TERMINALS. WINDS WILL SUBSIDE THIS EVENING...INCREASING TO
5-10KTS OUT OF THE SOUTH AND SOUTHWEST LATE SATURDAY MORNING.
HIGH CLOUDS WILL INCREASE THROUGHOUT THE DAY SATURDAY...WITH A
LOW DECK MOVING IN TOWARDS SATURDAY NIGHT. OTHERWISE...NO SIG WX
FOR THE NEXT 24 HRS.

OUTLOOK....
SAT NT...MVFR/IFR...DETERIORATING CONDITIONS AS SNOW BEGINS TO
OVERSPREAD AREA LATE.
SUN-SUN NT...MVFR/IFR...SNOW LIKELY.
MON...MVFR...A CHANCE OF SNOW.
MON NT...VFR/MVFR...CHC SNOW SHWRS.
TUE-WED...VFR...NO SIG WX.

&&

.HYDROLOGY...
SEVERAL RIVER GAUGES HAVE BEEN EXHIBITING ICE EFFECTS...WITH MOST
LEVELS GENERALLY HOLDING STEADY...OR FALLING SLIGHTLY.

THE ONLY HYDROLOGY PROBLEMS EXPECTED THROUGH SUNDAY WOULD BE A FEW
ISOLATED FRAZIL/FREEZE UP RIVER ICE JAMS. THE ALBANY NWS CRITERIA
FOR POSSIBLE RIVER ICE FREEZE UP JAMS IS THREE CONSECUTIVE DAYS WITH
DAILY AVERAGE TEMPERATURES OF ZERO DEGREES FAHRENHEIT OR LESS. THIS
COLD IS POSSIBLE FROM THE NORTHERN CATSKILLS NORTH ACROSS THE MOHAWK
VALLEY TO THE SOUTHERN ADIRONDACKS. HIGHER ELEVATION BASINS IN
SOUTHERN VERMONT AND NORTHERN BERKSHIRE COUNTY MASSACHUSETTS MAY
ALSO BE COLD ENOUGH TO SEE A RANDOM RIVER FREEZE UP JAM.

COLD WEATHER IS EXPECTED TO CONTINUE INTO NEXT WEEK WITH
PRECIPITATION COMING AS SNOW. RIVER ICE WILL CONTINUE TO THICKEN.
SOME RIVER STAGES AND FLOWS WILL CONTINUE TO SHOW LARGE FLUCTUATIONS
OR RISES DUE TO ICE EFFECTS.  THE SNOWPACK...WHICH COVERS OUR ENTIRE
HSA...IS EXPECTED TO CONTINUE TO INCREASE IN WATER CONTENT.

FOR DETAILS ON THE RIVERS...PLEASE VISIT THE ADVANCED HYDROLOGIC
PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...WIND CHILL ADVISORY FROM 10 PM THIS EVENING TO 9 AM EST
     SATURDAY FOR NYZ032-033-047-051-058-063-082.
MA...NONE.
VT...WIND CHILL ADVISORY FROM 10 PM THIS EVENING TO 9 AM EST
     SATURDAY FOR VTZ014.

&&

SYNOPSIS...KL
NEAR TERM...KL
SHORT TERM...KL
LONG TERM...KGS
AVIATION...KGS
HYDROLOGY...DIRIENZO/BGM
Hazardous weather outlook, Jan 16, 5:07 PM EST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
507 PM EST FRI JAN 16 2009

NYZ032-033-047-051-058-063-082-VTZ014-171200-
NORTHERN HERKIMER-HAMILTON-SCHOHARIE-WESTERN ALBANY-WESTERN GREENE-
WESTERN ULSTER-NORTHERN FULTON-WESTERN WINDHAM-
507 PM EST FRI JAN 16 2009

...WIND CHILL ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 9 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST
ADIRONDACKS...SCHOHARIE VALLEY AND HELDERBERGS...AND EASTERN
CATSKILLS OF EAST CENTRAL NEW YORK...AND FOR WESTERN WINDHAM
COUNTY IN SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

A LOW PRESSURE SYSTEM WILL APPROACH FROM THE GREAT LAKES SATURDAY
NIGHT INTO SUNDAY...SPREADING LIGHT TO MODERATE SNOWFALL ACROSS
THE REGION. SHOULD CONFIDENCE LEVELS INCREASE FOR THE OCCURRENCE
OF MODERATE SNOWFALL AMOUNTS...THEN A WINTER WEATHER ADVISORY FOR
SNOW MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ001-013-MAZ001-025-NYZ038>043-048>050-052>054-059>061-064>066-083-
084-VTZ013-015-171200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-
NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
EASTERN WINDHAM-
507 PM EST FRI JAN 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK
EXCLUDING THE SOUTHWEST ADIRONDACKS...HELDERBERGS...SCHOHARIE
VALLEY AND EASTERN CATSKILLS...AND FOR SOUTHERN VERMONT EXCLUDING
WESTERN WINDHAM COUNTY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A LOW PRESSURE SYSTEM WILL APPROACH FROM THE GREAT LAKES SATURDAY
NIGHT INTO SUNDAY...SPREADING LIGHT TO MODERATE SNOWFALL ACROSS
THE REGION. SHOULD CONFIDENCE LEVELS INCREASE FOR THE OCCURRENCE
OF MODERATE SNOWFALL AMOUNTS...THEN A WINTER WEATHER ADVISORY FOR
SNOW MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Western Windham

When
January 16, 10:00 PM EST to January 17, 9:00 AM EST
Where
Western Windham forecast zone
Reported by
COOP Observer
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2009Every state in 2009This day in weather historyWarnings in Vermont, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151332.